Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Wilmington, OH

May 11, 2005Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 11, 2005, 5:51 PM EST for Wayne County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 5:51 PM EST (22:51 UTC)
Expired
May 11, 2005, 6:30 PM EST
In force
39 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:25 PM ESTSevere Thunderstorm WatchSPC7 hr
May 11, 3:40 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 112251
SVRILN
INC177-112330-
/O.NEW.KILN.SV.W.0013.050511T2251Z-050511T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
651 PM EDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN INDIANA

* UNTIL 730 PM EDT (630 PM EST)

* AT 648 PM EDT (548 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HAGERSTOWN..AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUBLIN...
  HAGERSTOWN...
  CAMBRIDGE CITY...
  CENTERVILLE...
  FOUNTAIN CITY...
  RICHMOND...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

LAT...LON 4001 8520 3977 8527 3972 8482 3996 8480

$$
 TIPTON
1 follow-up statement
000 
WWUS51 KILN 112324
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
723 PM EDT WED MAY 11 2005

INC177-112330-
/O.CON.KILN.SV.W.0013.000000T0000Z-050511T2330Z/
WAYNE IN-
723 PM EDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM EDT(630 PM
EST) FOR WAYNE COUNTY...

AT 722 PM EDT(622 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH AND PENNY SIZED HAIL.  THIS STORM 
WAS LOCATED NEAR RICHMOND....MOVING EAST SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
INTERSTATE 70 AT EXIT 145...MIDDLEBORO...WHITEWATER...SPRING 
GROVE...FOUNTAIN CITY...CENTERVILLE AND BOSTON.

LAT...LON 3998 8494 3978 8505 3972 8482 3996 8480
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:50 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, May 11, 3:50 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
450 PM EDT WED MAY 11 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
FORECAST AREA IN A LULL AS SCATTERED THUNDERSTORMS THAT PREVIOUSLY
DEVELOPED IN CENTRAL OHIO HAVE MOVED OFF TO THE EAST WHILE A
BROKEN LINE OF STORMS EXTENDS FROM NORTHWEST OHIO INTO EAST
CENTRAL ILLINOIS. EXPECT STORMS TO WORK ACROSS THE FORECAST AREA
TONIGHT ALONG AND BEHIND AN ADVANCING COLD FRONT.

APPEARS THAT PRECIPITATION WILL LINGER INTO THE MORNING IN THE
SOUTHERN ZONES. TEMPERATURES WILL BE COOLER THAN THE PAST FEW DAYS.

FRONT WILL START RETURNING NORTHWARDS AND APPROACH THE FORECAST
AREA LATE THURSDAY NIGHT. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS AS THIS BOUNDARY APPROACHES PARTICULARLY IN WESTERN
ZONES. EXPECT AN EARLY LOW THAT NIGHT WITH SLOWLY RISING
TEMPERATURES LATE. BUT THE BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS WILL BE ON FRIDAY AS THE WARM FRONT CROSSES THE
AREA. WILL KEEP A HIGH CHANCE OF RAIN FOR FRIDAY NIGHT AS A COLD
FRONT MOVES TOWARDS THE AREA FROM THE WEST.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
ALOFT AN UPPER TROF WILL BE APPROACHING AS RIDGE MOVES OFF TO THE
EAST COAST.  THIS TROF WILL BE WITH THE REGION THROUGH MONDAY...WHEN
THE PATTERN TRANSITIONS TO MORE OF A WESTERLY FLOW.  THE BEST THREAT
OF PRECIP WILL COME ON SATURDAY INTO SATURDAY EVENING WITH THE
PASSAGE OF A STRONG COLD FRONT. SURFACE HIGH THEN BUILDS IN FOR THE
END OF THE WEEKEND INTO THE MIDDLE OF THE WEEK.  THE NEXT THREAT OF
RAIN WILL COME TOWARDS MID WEEK WITH THE APPROACH OF THE NEXT
SYSTEM.  ONCE HIGH BUILDS IN THEN TEMPS WILL BE CLOSE TO NORMAL OR A
BIT BELOW.

TIPTON

&&

.PREVIOUS DISCUSSION...
(ISSUED 154 PM EDT WED MAY 11 2005)

AVIATION (18Z-18Z)...
CONVECTION HAS FIRED SOUTH OF COLD FRONT...WHICH RUNS FROM
NR KCLE-KAOH-KLAF.  DEWPOINTS HAVE POOLED INTO THE MID 60S ACROSS
SOUTHERN OHIO.  EXPECT CONVECTION TO INCREASE IN COVERAGE AS AFTERNOON
PROGRESSES AND SLIDE SOUTH WITH COLD FRONT.

EXPECT INITIAL SHOT OF CONVECTION JUST NORTH OF KCMH AND KLCK TO
STAY NORTH OF THEM.  KEPT TIMING OF PREVIOUS TAFS FOR THE START OF
PCPN...WHICH WOULD BE AROUND 21Z IN KDAY AND KCMH FOR SCT TSRA AND
AROUND 01Z FOR FROPA.  MODELS ARE SUGGESTING THE TSRA COULD BE
POST FRONTAL FOR A FEW HOURS TONIGHT...FOLLOWED BY A PERIOD OF
SHRA.

H9 MOISTURE INCREASES OVER 90 PERCENT AFTER 06Z...SO KEPT THE MVFR
CIGS OVERNIGHT.

FOLLOWED THE GFS SOLUTION FOR 12Z-18Z PERIOD...WHICH IS BKN MVFR
CLDS...COMPARED TO THE NAM FORECAST OF ADDITIONAL SCATTERED TSRA/SHRA.

SITES

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 11, 3:50 AM EST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
450 AM EDT WED MAY 11 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-120849-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
450 AM EDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY IN THE
MODERATELY UNSTABLE AIRMASS AHEAD OF AN APPROACHING FRONT. THE
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TONIGHT AS THE
FRONT SLIPS SOUTH THROUGH THE REGION. SOME OF THE STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.
THEREFORE...THE STORM PREDICTION CENTER HAS PLACED THE REGION IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND THIS
EVENING.

In the hours before

Local storm report, May 11, 5:21 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
621 PM EDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     PIQUA                   40.15N 84.25W
05/11/2005                   MIAMI              OH   LAW ENFORCEMENT

            ONE TREE AND ONE POWER POLE DOWN

&&

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.